From Mokopane, South Africa:
I am a 24 year old male. I was diagnosed with type 1 diabetes six months ago after being admitted to the hospital with ketoacidosis and a blood glucose level of 48.5 mmol/L [873 mg/dl]. Two and a half months prior to my diagnosis, I was 15 kg (33 pounds) overweight and was diagnosed with hypertension (BP 165/112) and treated with Ziak (Hydrochlorothiazide 6.25mg, Bisoprolol fumarate 10mg). Within a few days of beginning with the hypertension medication, I started experiencing diabetic symptoms (extreme thirst, frequent urination, blurred vision, etc.). By the time I saw a doctor and was diagnosed with diabetes, I had lost over 25 kg (55 pounds), was dizzy and permanently tired.
On diagnosis, I was put onto Lantus and NovoRapid insulins and the hypertension medication was stopped (no further problems here). I have been slowly decreasing the insulin dosage and stopped taking all insulin a week ago. My blood glucose levels are normal most of the time, but occasionally shoot up to 9 mmol/L [162 mg/dl] two hours after lunch, then back to 5 mmol/L [90 mg/dl] three to four hours after eating. I eat healthily and exercise regularly. My BMI is now 21.
I would like to know what role the hypertension medication had in causing the diabetic symptoms. Do you think that the diagnosis of type 1 is correct or should I request further tests?
The diagnosis, according to your information, appears correct, but a C-Peptide level may be useful in the diagnosis of type 1 diabetes. Also, a GAD-65 level may also be helpful. This is an immunological marker and may indicate an autoimmune cause. It is unlikely that the hypertensive medication was the cause of the diabetes or ketoacidosis, though certain medications can elevate blood glucoses.
It appears you may be entering a honeymoon period which can be varied in it's length. I would discuss this with your physician specialist and I would not unilaterally discontinue medications without advice from them. I would also discuss with them how often to monitor your glucoses. You may be having fluctuations after meals since you are noting elevated glucoses to 9 mmol/L [162 mg/dl].
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.